A recent meta-analysis published in June of 2015 has shown that saccharomyces boulardii (SB) is an effective intervention in the reduction of risk of antibiotic associated diarrhoea (AAD) in both children and adults.
AAD is defined as diarrhoea which occurs in conjunction with the administration of antibiotic therapy. There can be a wide clinical presentation of AAD, from relatively minor, self-limiting increase in bowel frequency, to a more serious picture of pain, fever, colitis and bloody stools.
It is particularly desirable to limit, or control AAD in infants and young children, where diarrhoea can quickly escalate, and complications, including dehydration can become quite serious.
The meta-analysis concluded that the simple intervention of SB resulted in:
A risk reduction in children from 20.9% down to 8.8% (6 RCT’s, n=1653)
A risk reduction in adults from 17.7% down to 8.2% (15 RCT’s, n=3114)
Furthermore, there was a significant reduction of risk noted in children of Clostridium difficile associated diarrhoea, which can cause serious complications left untreated.
SB is a non-pathogenic yeast, making it an ideal probiotic therapy to be administered alongside anti-biotic therapy. The anti-bacterial mechanism of the vast majority of antibiotics will have a direct impact on both good and bad flora populations, thus the viability of a bacteria-based probiotic may also be impacted upon during treatment. Being a yeast, SB can exert therapeutic effect simultaneously with the antibiotic therapy.
This simple, low risk intervention is now amassing a significant body of evidence. This meta-analysis alone pooled data from 21 randomised controlled trials (n=4780) comparing saccharomyces to placebo or no treatment, and the results are compelling, particularly in paediatric populations where complications from diarrhoea can be particularly concerning, or even fatal under certain circumstances.
Kotodziej M, Szajewska H. Systematic review with Meta-analysis: Saccharomyces boulardii in the prevention of antibiotic associated diarrhoea. Aliment Pharmacy Ther 2015;42:793-801.